Did you see the news report that the Federal Court found a claim by the makers of Nurefen to be misleading and deceptive? It seems that Nurofen’s manufacturer, Reckitt Benckiser, ran an advertising campaign saying Nurofen (basically ibuprofen) gave faster and more effective relief from headaches than Panadol (made by GlaxoSmithKline), or paracetamol, despite there being no real scientific evidence to support it.
The claim by Nurofen’s makers was based on a single clinical trial in 1996, which found that a dose of ibuprofen, the active ingredient in Nurofen, was more effective than a single dose of paracetamol in the treatment of certain headaches. However, other trials had been unable to replicate this result, and the authors of three analyses had concluded that no authoritative comparison was possible in the present state of scientific knowledge
Hence, the judge concluded that it was misleading or deceptive for Reckitt to claim that ibuprofen (Nurofen) provides faster and more effective relief from pain caused by common headaches than does paracetamol (Panadol).
Sounds fair enough to me. However, it interests me that so many of us prefer the branded products. Both paracetamol and ibuprofen are available as “generics” on the supermarket shelves, and so far as I’m aware, contain the same active ingredients as the branded products. But I guess that when it comes to medications, we like the assurance of a brand name, and so are willing to pay extra for that.